Skip to main content

Berge’s Conjecture and Aharoni–Hartman–Hoffman’s Conjecture for Locally In-Semicomplete Digraphs

Abstract

Let k be a positive integer and let D be a digraph. A path partition \(\mathcal {P}\) of D is a set of vertex-disjoint paths which covers V(D). Its k-norm is defined as \(\sum _{P \in \mathcal {P}} \min \{|V(P)|, k\}\). A path partition is k-optimal if its k-norm is minimum among all path partitions of D. A partialk-coloring is a collection of k disjoint stable sets. A partial k-coloring \(\mathcal {C}\) is orthogonal to a path partition \(\mathcal {P}\) if each path \(P \in \mathcal {P}\) meets \(\min \{|V(P)|,k\}\) distinct sets of \(\mathcal {C}\). Berge (Eur J Comb 3(2):97–101, 1982) conjectured that every k-optimal path partition of D has a partial k-coloring orthogonal to it. A (path) k-pack of D is a collection of at most k vertex-disjoint paths in D. Its weight is the number of vertices it covers. A k-pack is optimal if its weight is maximum among all k-packs of D. A coloring of D is a partition of V(D) into stable sets. A k-pack \(\mathcal {P}\) is orthogonal to a coloring \(\mathcal {C}\) if each set \(C \in \mathcal {C}\) meets \(\min \{|C|, k\}\) paths of \(\mathcal {P}\). Aharoni et al. (Pac J Math 2(118):249–259, 1985) conjectured that every optimal k-pack of D has a coloring orthogonal to it. A digraph D is semicomplete if every pair of distinct vertices of D are adjacent. A digraph D is locally in-semicomplete if, for every vertex \(v \in V(D)\), the in-neighborhood of v induces a semicomplete digraph. Locally out-semicomplete digraphs are defined similarly. In this paper, we prove Berge’s and Aharoni–Hartman–Hoffman’s Conjectures for locally in/out-semicomplete digraphs.

This is a preview of subscription content, access via your institution.

Notes

  1. We can use \(\pi _1(D)\) to decide if D contains a Hamiltonian path.

References

  1. Aharoni, R., Hartman, I.B.A.: On Greene–Kleitman’s theorem for general digraphs. Discrete Math. 120(1–3), 13–24 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  2. Aharoni, R., Hartman, I.B.A., Hoffman, A.J.: Path partitions and packs of acyclic digraphs. Pac. J. Math. 2(118), 249–259 (1985)

    MathSciNet  Article  MATH  Google Scholar 

  3. Bang-Jensen, J.: Locally semicomplete digraphs: A generalization of tournaments. J. Graph Theory 14(3), 371–390 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  4. Bang-Jensen, J.: Digraphs with the path-merging property. J. Graph Theory 20(2), 255–265 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  5. Bang-Jensen, J., Guo, Y., Gutin, G., Volkmann, L.: A classification of locally semicomplete digraphs. Discrete Math. 167, 101–114 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  6. Bang-Jensen, J., Gutin, G.: Digraphs: Theory, Algorithms and Applications, 2nd edn. Springer Monographs in Mathematics, Springer, London (2009)

    Book  MATH  Google Scholar 

  7. Bang-Jensen, J., Nielsen, M.H., Yeo, A.: Longest path partitions in generalizations of tournaments. Discrete Math. 306(16), 1830–1839 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  8. Berge, C.: \(k\)-optimal partitions of a directed graph. Eur. J. Comb. 3(2), 97–101 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  9. Berger, E., Hartman, I.B.A.: Proof of Berge’s strong path partition conjecture for \(k = 2\). Eur. J. Comb. 29(1), 179–192 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  10. Cameron, K.: On \(k\)-optimum dipath partitions and partial \(k\)-colourings of acyclic digraphs. Eur. J. Comb. 7(2), 115–118 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  11. Dilworth, R.P.: A decomposition theorem for partially ordered sets. Ann. Math. 51(1), 161–166 (1950)

    MathSciNet  Article  MATH  Google Scholar 

  12. Galeana-Sánchez, H., Olsen, M.: A characterization of locally semicomplete CKI-digraphs. Graphs Comb. 32(5), 1873–1879 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  13. Galeana-Sánchez, H., Gómez, R.: Independent sets and non-augmentable paths in generalizations of tournaments. Discrete Math. 308(12), 2460–2472 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  14. Gallai, T.: On directed paths and circuits. Theory Graphs 38, 115–118 (1968)

    MathSciNet  MATH  Google Scholar 

  15. Gallai, T., Milgram, A.N.: Verallgemeinerung eines graphentheoretischen Satzes von Rédei. Acta Sci. Math. 21, 181–186 (1960)

    MathSciNet  MATH  Google Scholar 

  16. Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman & Co., New York (1979)

    MATH  Google Scholar 

  17. Greene, C.: Some partitions associated with a partially ordered set. J. Comb. Theory Ser. A 20(1), 69–79 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  18. Greene, C., Kleitman, D.J.: The structure of Sperner \(k\)-families. J. Comb. Theory Ser. A 20(1), 41–68 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  19. Guo, Y., Volkmann, L.: Connectivity properties of locally semicomplete digraphs. J. Graph Theory 18(3), 269–280 (1994a)

  20. Guo, Y., Volkmann, L.: On complementary cycles in locally semicomplete digraphs. Discrete Math. 135(1), 121–127 (1994b)

  21. Hartman, I.B.A., Saleh, F., Hershkowitz, D.: On Greene’s theorem for digraphs. J. Graph Theory 18(2), 169–175 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  22. Herskovics, D.: Proof of Berge’s path partition conjecture for \(k \ge \lambda -3\). Discrete Appl. Math. 209, 137–143 (2016) (9th International Colloquium on Graph Theory and Combinatorics, 2014, Grenoble)

  23. Huang, J.: A note on spanning local tournaments in locally semicomplete digraphs. Discrete Appl. Math. 89(1), 277–279 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  24. Linial, N.: Covering digraphs by paths. Discrete Math. 23(3), 257–272 (1978)

    MathSciNet  Article  MATH  Google Scholar 

  25. Linial, N.: Extending the Greene–Kleitman theorem to directed graphs. J. Comb. Theory Ser. A 30(3), 331–334 (1981)

    MathSciNet  Article  MATH  Google Scholar 

  26. Mirsky, L.: A dual of Dilworth’s decomposition theorem. Am. Math. Mon. 78, 876–877 (1971)

    MathSciNet  Article  MATH  Google Scholar 

  27. Roy, B.: Nombre chromatique et plus longs chemins d’un graphe. Rev. Française d’informatique et de Recherche Opérationnelle 1(5), 129–132 (1967)

    MathSciNet  Article  MATH  Google Scholar 

  28. Sridharan, S.: On the strong path partition conjecture of Berge. Discrete Math. 117(1–3), 265–270 (1993)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgements

M. Sambinelli was supported by National Counsel of Technological and Scientific Development—CNPq (Proc. 141216/2016-6), C. N. Lintzmayer by São Paulo Research Foundation—FAPESP (Proc. 2016/14132-4), and O. Lee by CNPq (Proc. 311373/2015-1) and FAPESP (Proc. 2015/11937-9).

Author information

Authors and Affiliations

Authors

Corresponding authors

Correspondence to Maycon Sambinelli or Carla Negri Lintzmayer.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Sambinelli, M., Negri Lintzmayer, C., Nunes da Silva, C. et al. Berge’s Conjecture and Aharoni–Hartman–Hoffman’s Conjecture for Locally In-Semicomplete Digraphs. Graphs and Combinatorics 35, 921–931 (2019). https://doi.org/10.1007/s00373-019-02046-x

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00373-019-02046-x

Keywords

  • Path partition
  • Coloring
  • Berge’s Conjecture
  • Aharoni, Hartman, and Hoffman’s Conjecture
  • Locally in-semicomplete digraphs